Winter Storm, North Rocky Mountain Front
- When
- December 9, 12:00 PM MST to December 10, 9:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Fifteen inches of snow fell at Marias Pass.
Pacific moisture combined with a cold airmass over North-Central Montana to produce areas of heavy snow and gusty winds. Snowfall amounts of 6 to 8 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Pacific moisture combined with a cold airmass over North-Central Montana to produce areas of heavy snow and gusty winds. Snowfall amounts of 6 to 8 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 10:50 AM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 AM MST THU DEC 9 2010 .UPDATE... ISSUED A WINTER STORM WARNING ALONG THE ROCKY MOUNTAIN FRONT FOR ELEVATIONS ABOVE 5000 FEET. SNOWFALL AMOUNTS SHOULD REACH WARNING CRITERIA ACROSS MUCH OF THE HIGHER TERRAIN INCLUDING MARIAS PASS. LOWER ELEVATIONS COULD RECEIVE SOME SNOW ACCUMULATIONS BUT LATEST FORECAST PREDICTS SIGNIFICANTLY LOWER AMOUNTS. BIGGEST CONCERN WITH THE VALLEY LOCATIONS WILL BE DETERMINING PRECIPITATION TYPE FOR FRIDAY. HAVE KEPT THE PRECIPITATION CATEGORIES RELATIVELY LIMITED FOR NOW. HOWEVER THE CHANCE OF FREEZING RAIN WILL REQUIRE MORE ANALYSIS THROUGHOUT THE DAY AND WILL BE A MAJOR AREA OF EMPHASIS FOR THE AFTERNOON FORECAST SUITE. SUK && .AVIATION... UPDATED 1750Z. IT IS A RELATIVELY LOW CONFIDENCE FORECAST. A COLD FRONT WILL MOVE SOUTH OVER THE PLAINS OVERNIGHT. FEEL PRETTY GOOD ABOUT THE TIMING OF THE SWITCH TO NORTHERLY WINDS IN THE TAFS AND FEEL PRETTY GOOD ABOUT EXPECTING WIDESPREAD IFR CEILINGS/VISIBILITIES IN SNOW FRIDAY MORNING. HOWEVER HAVE LOW CONFIDENCE IN HOW FAST CEILINGS WILL LOWER TO MVFR OR LOWER AFTER THE PASSAGE OF THE FRONT. AS AN EXAMPLE KCTB COULD GO TO IFR CEILINGS AS EARLY AS 01Z OR AS LATE AS NEAR 12Z. OVER SOUTHWEST MONTANA EXPECT VFR CONDITIONS THROUGH MUCH OF THE NIGHT BUT BY FRIDAY MORNING EXPECT OCCASIONAL MVFR OR IFR CONDITIONS IN SNOW. ALSO SHOULD MENTION THAT EXPECT WIDESPREAD MOUNTAIN OBSCUREMENT OVER THE ROCKY MOUNTAIN FRONT AT LEAST THROUGH 18Z FRIDAY. BLANK && .PREV DISCUSSION... /ISSUED 444 AM MST THU DEC 9 2010/ TODAY THROUGH SATURDAY...A MOIST WESTERLY FLOW ALOFT WITH EMBEDDED DISTURBANCES WILL CONTINUE OVER THE TFX CWA TODAY AND TONIGHT. STRONG WESTERLY WINDS WILL WEAKEN SOMEWHAT TODAY OVER YESTERDAY...BUT THEY WILL STILL BE STRONG ENOUGH TO CAUSE AREAS OF BLOWING SNOW WITH THE FALLING SNOW IN THE WESTERN MOUNTAINS. SNOW WILL ALSO INCREASE IN THE MOUNTAINS OF SOUTHWEST MONTANA WITH A CHANCE OF RAIN AND SNOW IN THE VALLEYS. THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA WILL REMAIN DRY THROUGH MOST OF TONIGHT DUE TO THE WESTERLY DOWNSLOPE WINDS. HOWEVER...A CANADIAN COLD FRONT WILL MOVE SOUTH INTO THE AREA THROUGH TONIGHT...WHICH WILL SPREAD A SLIGHT CHANCE OF PRECIPITATION SOUTHWEST ACROSS THE AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON FRIDAY AS A SHORTWAVE TROUGH MOVES THROUGH THE WESTERLY FLOW ALOFT. THIS WILL ALSO DRAG THE COLD FRONT THROUGH CENTRAL MONTANA INTO SOUTHWEST MONTANA. THE RESULTING NORTHERLY UPSLOPE WINDS IN THE WAKE OF THE FRONT WILL LIKELY BRING SNOW TO THE ENTIRE AREA. A CONCERN WITH THIS COLD FRONT WAS THE POSSIBILITY OF FREEZING DRIZZLE WITH THE PRECIPITATION. THE AIR AT THE SURFACE WILL COOL TO NEAR OR BELOW FREEZING TONIGHT INTO FRIDAY AS THE COLD FRONT MOVES THROUGH THE AREA. HOWEVER...FORECAST SOUNDINGS DO NOT INDICATE A WARM ENOUGH LAYER OF AIR ALOFT TO SUPPORT MELTING OF PRECIPITATION BEFORE IT FALLS INTO THE COLDER SURFACE AIR. AM THEREFORE EXPECTING ANY PRECIPITATION TO BE ALL SNOW FROM LATE THIS EVENING THROUGH THE REMAINDER OF THE PERIOD...AS THE DEEP SUB-FREEZING AIR WILL LINGER IN THE AREA THROUGH SATURDAY. SNOW WILL DECREASE ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS BUILDING OVER THE PACIFIC COAST STATES. THIS WILL GRADUALLY DEVELOP A MORE NORTHWESTERLY FLOW ALOFT OVER THE AREA WITH DECREASING MOISTURE. TEMPERATURES TODAY ARE ALREADY STARTING AT NEAR TO SLIGHTLY ABOVE FREEZING AT MANY LOWER ELEVATION LOCATIONS...SO AM EXPECTING TEMPERATURES TO WARM TO LEVELS SIMILAR TO YESTERDAY. TEMPERATURES WILL THEN GRADUALLY COOL TO AROUND 10 DEGREES BELOW NORMAL THROUGH SATURDAY IN THE WAKE OF THE CANADIAN COLD FRONT. COULSTON SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST SATURDAY NIGHT WHILE A LOW PRESSURE TROF WILL CONTINUE TO MOVE EAST THROUGH THE MIDWEST. THIS WILL LEAVE THE ZONES UNDERNEATH NORTHWEST FLOW ALOFT. SEVERAL DISTURBANCES WILL MOVE THROUGH THE FLOW AND KEEP THE AIRMASS UNSETTLED WITH A CHANCE OF PRECIPITATION REMAINING IN THE FORECAST. AT LOWER LEVELS...A SURFACE TROF WILL BE OVER WESTERN MONTANA...AND HELP THE CHANCE OF PRECIPITATION OVER THE ROCKIES. THE UPPER LEVEL RIDGE TO THE WEST WILL MOVE OVER THE ROCKIES BY MONDAY MORNING AND HELP DRY THE AIRMASS. HOWEVER...A SHORTWAVE WILL MOVE INTO THE RIDGE AND DEVELOP A SURFACE LOW PRESSURE TROF ALONG THE LEE OF THE ROCKIES. THIS WILL BRING BRISK SURFACE WINDS ACROSS THE ROCKIES AND ADJACENT PLAINS. A LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE WEST COAST BY TUESDAY MORNING. FALLING HEIGHTS AHEAD OF THIS SYSTEM WILL FLATTEN THE RIDGE OVER THE ZONES AND INCREASE MOISTURE WEST OF THE DIVIDE. A CHANCE OF PRECIPITATION WILL REMAIN ACROSS THE ZONES AS MOISTURE CONTINUES TO INCREASE AHEAD OF THE TROF TO THE WEST. THIS TROF WILL FINALLY MOVE OVER THE WEST COAST ON WEDNESDAY AND THE WESTERN US WILL BECOME QUITE MOIST...AND THIS MOISTURE WILL BE CROSSING THE ROCKIES DURING THE DAY. A CANADIAN COLD FRONT ASSOCIATED WITH THE TROF WILL MOVE ACROSS THE BORDER LATE WEDNESDAY AFTERNOON OR EVENING AND TEMPERATURES WILL BE COLDER ON THURSDAY. ALTHOUGH TEMPERATURES WILL REMAIN QUITE MILD THROUGH MOST OF THE PERIOD...STAYING ABOVE SEASONAL NORMALS THROUGH WEDNESDAY...TEMPERATURES WILL DROP BELOW NORMALS BY THURSDAY. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 44 26 32 13 / 10 20 60 50 CTB 43 21 24 6 / 10 20 60 40 HLN 43 23 33 14 / 20 50 70 40 BZN 42 23 35 12 / 30 30 80 60 WEY 37 20 30 8 / 60 80 100 70 DLN 43 21 33 11 / 20 30 90 40 HVR 41 17 18 -4 / 10 40 60 30 LWT 42 24 31 9 / 10 20 70 60 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...SUK LONG TERM...ZELZER AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1028 AM MST THU DEC 9 2010 MTZ009-048-101730- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 1028 AM MST THU DEC 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY THROUGH LATE FRIDAY EVENING AS A MOIST PACIFIC SYSTEM BEGINS TO MOVE INTO THE AREA. WHILE LOWER ELEVATIONS COULD SEE SOME RAIN AND SNOW THROUGHOUT THE DAY SIGNIFICANT ACCUMULATIONS TODAY WILL BE LIMITED TO THE ROCKY MOUNTAIN FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING WILL CONTINUE AS THE BULK OF A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA OVER A COOL CANADIAN AIRMASS. HEAVY SNOWFALL AMOUNTS WILL LIKELY BE LIMITED TO THE HIGHER MOUNTAIN PEAKS ALONG THE CONTINENTAL DIVIDE...WHILE LOWER ELEVATIONS WILL RECEIVE ONLY LIGHT SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MTZ008-010>015-044>047-049>055-101730- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1028 AM MST THU DEC 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA OVER A COOL CANADIAN AIRMASS FRIDAY AND FRIDAY NIGHT...BRINGING WIDESPREAD...MAINLY LIGHT...SNOWFALL. ANY POTENTIALLY HEAVY SNOWFALL WILL BE LIMITED TO THE HIGHER MOUNTAIN PEAKS...WHILE LOWER ELEVATION WILL MAINLY RECEIVE ONLY LIGHT SNOW ACCUMULATIONS. WINTER WEATHER HIGHLIGHTS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 AM MST THU DEC 09 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1015 AM HIGH SUST WINDS BROWNING 48.56N 113.02W
12/08/2010 M40 MPH GLACIER MT PUBLIC
40 MPH SUSTAINED WIND MEASURED WITH DAVIS WEATHER
STATION
&&
NJL6 winter storm. Local standard time, as filed.
Fifteen inches of snow fell at Marias Pass.
Fourteen inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5928 feet).
Six inches of snow fell at Chester 21S.
Six inches of snow fell at Lloyd 5S.
Six inches of snow fell at Fort Benton.
Six inches of snow fell at Harlem 1NW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267621, 267628, 267623, 267612, 267622, 267627.